Michigan, 2010Rip Current in Michigan, August 16, 2010
August 16, 2010 · NWS IWX · 1 event in 1 county or zone
A strong pressure gradient developed across the Great Lakes, causing strong northwesterly winds and an increased risk of rip currents across far southeastern Lake Michigan. At least one rip current developed, this one being at a private beach in Chikaming Township, near Harbert in Berrien County.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient developed across the Great Lakes, causing strong northwesterly winds and an increased risk of rip currents across far southeastern Lake Michigan. At least one rip current developed, this one being at a private beach in Chikaming Township, near Harbert in Berrien County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 15, 1:51 PM EST, 10 hours 9 minutes earlier.
Area forecast discussion, Aug 15, 1:51 PM EST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
251 PM EDT SUN AUG 15 2010
.SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT...
COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WITH ISOLATED
CONVECTION DEVELOPING IN EASTERN CWA AHEAD OF APPROACHING FRONT.
WILL NEED A PRE-FIRST PERIOD GROUP TO HANDLE CURRENT WATCH IN EFFECT
OTHERWISE FOCUS WILL BE ON COOLER AND MUCH DRIER AIRMASS BUILDING
INTO THE REGION. WATER VAPOR LOOP SHOWING DEEP CYCLONIC CIRCULATION
ASSOCIATED WITH UPPER VORTEX IN NORTHERN ONTARIO. ASSOCIATED SFC LOW
WILL BECOME MORE OCCLUDED WITH TIME AS THIS SYSTEM WRAPS UP INTO
HUDSON BAY. THIS WILL SET THE STAGE FOR HIGH PRESSURE CURRENTLY
BUILDING INTO MONTANA TO PROGRESS EASTWARD INTO OUR AREA MONDAY AND
MONDAY NIGHT. LEADING EDGE OF THIS AIRMASS ALREADY FEATURING
DEWPOINTS IN THE 50S OVER SOUTHERN WI AND NORTHERN IL. EXPECT THIS
DRYING TREND TO CONTINUE WITH THIS PATTERN THROUGH THE SHORT TERM
AND WOULD FAVOR THE LOWER DEWPOINTS AND TEMPS OFFERED BY GUIDANCE
FOR MONDAY NIGHT AND HAVE TRENDED ACCORDINGLY.&&
.LONG TERM...
TUESDAY THROUGH SUNDAY...AN UPPER LEVEL TROF WILL GRADUALLY DEVELOP
AND BECOME MORE AMPLIFIED ON THE WEST CONUS COAST ACCORDING TO THE
LATEST GFS AND GFS ENSEMBLES. TELECONNECTIONS SUPPORT A DOWNSTREAM
RIDGE TRYING TO BUILD OVER THE MID MISSISSIPPI VALLEY. THIS
DEVELOPMENT IS ALSO SUPPORTED BY THE BULK OF THE GFS AND CANADIAN
500 MB ANALOG SIGNALS. THERE IS SOME SUPPORT FOR A SHORT WAVE
EJECTING EAST OUT OF THE MAIN TROF LATE WEDNESDAY AND REACHING THE
MIDWEST LATE IN THE WEEK. THE EARLIER GFS ENSEMBLES WERE NOT VERY
BULLISH ON THIS SOLUTION...HOWEVER...THE 12Z OPERATIONAL GFS RUN
ALONG WITH THE 00Z ECMWF RUN ALSO SUPPORTED THIS SOLUTION OF A TROF
REACHING THE AREA ABOUT FRIDAY NIGHT. FURTHERMORE...IT LOOKS LIKE
MOISTURE FROM THE REMNANTS OF A TROPICAL SYSTEM SHOULD REACH THE
AREA LATE IN THE WEEK. THEREFORE...HAVE ADDED A CHANCE FOR SHOWERS
AND STORMS FRIDAY NIGHT AND SATURDAY. OTHERWISE...KEPT THE REST OF
THIS PERIOD DRY. HAVE REJECTED THE NAM/WRF THAT EJECTS A WAVE ALONG
THE FRONT INTO INDIANA WEDNESDAY. THIS SOLUTION HAS NOT BEEN
CONSISTENT WITH EARLIER PREVIOUS RECENT SOLUTIONS. AS FOR
TEMPERATURES...FAVOR THE WARMER OPERATIONAL MEX OVER THE GFS MEAN
ENSEMBLES GIVEN THE CURRENT WARM PATTERN.
&&
.AVIATION...
18Z TAFS...
ISOLATED CONVECTION BEGINNING TO BREAK OUT ALONG COLD FRONT AS IT
APPROACHES KFWA. WILL INCLUDE ONE HOUR PERIOD OF VCTS TO COVER THIS
THEN EXPECT BOTH SITES TO HAVE SCT/BKN DIURNAL CU REMAINDER OF THE
AFTERNOON WITH BREEZY NORTHWEST WINDS BEHIND FRONT. DECOUPLING OF
THE BOUNDARY LAYER THIS EVENING SHOULD ALLOW WINDS TO DIMINISH TO
AROUND 5KTS. VFR WITH CLEAR SKIES REMAINDER OF TAF PERIOD.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT MONDAY FOR LMZ043-046.
&&
SHORT TERM...LOGSDON
LONG TERM...SKIPPER
AVIATION...LOGSDON
Hazardous weather outlook, Aug 15, 3:28 AM EST, 20 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
428 AM EDT SUN AUG 15 2010
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-160830-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
428 AM EDT SUN AUG 15 2010 /328 AM CDT SUN AUG 15 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT AS IT MOVES EAST
ACROSS THE AREA TODAY. SOME OF THE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS THIS AFTERNOON EAST OF A HILLSDALE MICHIGAN TO
MARION INDIANA LINE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER EASTERN PORTIONS OF THE AREA
THIS AFTERNOON.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-LMZ043-046-MIZ077-160830-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
428 AM EDT SUN AUG 15 2010 /328 AM CDT SUN AUG 15 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING.
THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BERRIEN AND
LAPORTE COUNTY SHORELINES TONIGHT AND A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE LAKE MICHIGAN NEARSHORE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BERRIEN AND LAPORTE
COUNTY SHORELINES MONDAY AND A SMALL CRAFT ADVISORY IS IN EFFECT
FOR THE LAKE MICHIGAN NEARSHORE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 15, 7:26 PM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
826 PM EDT SUN AUG 15 2010
OHZ024-025-160130-
ALLEN OH-VAN WERT OH-
826 PM EDT SUN AUG 15 2010
AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING NEAR OHIO CITY...OR 9 MILES SOUTH OF
VAN WERT...MOVING EAST AT 40 MPH. THIS STORM WILL PRODUCE LOCALLY
HEAVY RAINFALL...FREQUENT LIGHTNING...AND POSSIBLE WIND GUSTS UP TO
45 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
LIMA AND FORT SHAWNEE...
BLUFFTON...
SPENCERVILLE...
ELIDA...
MONTICELLO...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4064 8387 4066 8420 4068 8421 4069 8444
4073 8444 4072 8466 4077 8465 4086 8414
4086 8411 4086 8410 4090 8387
TIME...MOT...LOC 0023Z 273DEG 33KT 4074 8450Rip Current, Berrien
- When
- August 16, 12:00 AM EST
- Where
- Berrien forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 9 year old boy and his father were swimming at a private beach when the rip current took both away from shore. The father was able to escape, but the boy went underwater and remained there for 20 to 25 minutes. He was rescued but attempts to revive him failed.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 16, 20102 deaths · 2 events
- Hail and Damaging Winds in New Jersey, August 16, 2010$1.1 million · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Utah, August 16 to 19, 2010$245,000 · 52 kt wind · 19 events
- Tornadoes and Hail in Colorado, August 16, 20101 injured · $52,000 · EF1 · 9 events
- Lightning Strike in Louisiana, August 16, 2010$200,000 · 1 event
- Flash Flood in Arizona, August 16, 2010$200,000 · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, August 16, 20102 injured · $52,000 · 52 kt wind · 5 events
- Damaging Winds in Texas, August 16, 2010$120,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 16, 2010$60,000 · 1 in hail · 14 events
- Flash Flooding in New Mexico, August 16, 2010$77,000 · 2 events
- Damaging Winds in Louisiana, August 16, 2010$60,000 · 54 kt wind · 7 events
- Damaging Winds in New York, August 16, 2010$60,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246839.